Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 53, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 13, 2018, 8:35 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2018, 8:35 PM CDT (01:35 UTC)
- Expired
- May 13, 2018, 9:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Osborne County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1208 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:08 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 13, 6:08 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Hastings NE 608 PM CDT Sun May 13 2018 .SHORT TERM...(This evening through Monday) Issued at 303 PM CDT Sun May 13 2018 Its been a cloudy and dreary day across most of central Nebraska, but stratus has mostly cleared out across northern Kansas into southeastern Nebraska. This is the first area we will be monitoring for thunderstorm development this evening. Convection-allowing models have been pretty consistent in timing of this activity, bringing scattered storms through into this area ~7- 8pm and exiting to the east by around midnight. Although near- surface parcels will remain capped, the RAP forecast soundings show ~2000j/kg of elevated instability above 850mb. Shear in this layer isn't particularly impressive, but with that amount of instability could definitely see some elevated hailers. Around midnight, focus shifts northward to near the I-80 corridor where convergence along an increasing low-level jet should force the development of more scattered thunderstorms. With similar instability and shear, a few of these storms could also produce marginally severe hail. I fully agree with the latest outlook from SPC which has expanded the Marginal risk across most of our forecast area to better account for these storms. As thunderstorms clear in the early morning, abundant low-level moisture could lead to another round of fog and low stratus to start the workweek on Monday morning. Like today, cloudy conditions will likely continue through most of the day, but chances for measurable precipitation remain relatively low through the daytime hours. Late Monday afternoon and evening, there is a marginal risk for thunderstorms to develop across southeastern parts of the forecast area. That said, models are generally depicting activity staying closer to the stalled front and southeast of the forecast area entirely. That said, any storms that do develop in could once again be strong to marginally severe. .LONG TERM...(Monday night through Sunday) Issued at 303 PM CDT Sun May 13 2018 Chances for precipitation Tuesday and Tuesday night are pretty minimal as the upper-level flow quiets down a bit. High temperatures on Tuesday are expected to once again reach the mid to upper 70s across the entire area as we see some appreciable sunshine. Off and on chances for showers/t-storms return Wednesday through Thursday as low-level flow once becomes more southerly again. This will also allow temperatures to reach the 80s across most of the area by Thursday. A more substantial trough is forecast to move through the Rockies Friday into Saturday, bringing us what appears to be our best chance for rain next week. Details remain pretty vague at this point, but expect multiple chances for showers/t-storms Friday and Saturday along with cooler temperatures as we head into next weekend. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 603 PM CDT Sun May 13 2018 Low clouds will hold firm through the majority of the TAF period north of a frontal boundary, with cigs primarily IFR but occasionally dropping to LIFR tonight into Monday morning. Fog is also a concern with the low level moisture in place. Elevated thunderstorms are forecast primarily after midnight into Monday morning due to a strengthening low level jet oriented over the frontal boundary. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Mangels LONG TERM...Mangels AVIATION...Fay
Hazardous weather outlook, May 13, 3:23 PM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 323 PM CDT Sun May 13 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 323 PM CDT Sun May 13 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms with hail to the size of half dollars are possible late this evening southeast of a line from Phillipsburg, KS to Geneva, NE. Additional strong to marginally severe storms with hail up to the size of quarters are possible across the rest of south central and central Nebraska after midnight tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low chance for severe storms on Monday, but the best chances will be southeast of the outlook area. Intermittent chances for thunderstorms continue through the week, but it appears that the best chances won't arrive until Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight, but any reports of hail would be greatly appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 13, 8:28 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Hastings NE 828 PM CDT SUN MAY 13 2018 KSZ017-018-140215- Rooks KS-Osborne KS- 828 PM CDT SUN MAY 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND SOUTHWESTERN OSBORNE COUNTIES UNTIL 915 PM CDT... At 827 PM CDT, Doppler radar was tracking a severe thunderstorm 9 miles north of Catherine, moving northeast at 40 mph. Quarter size hail will be possible with this storm. People in southeastern Rooks and southwestern Osborne Counties should monitor the weather situation closely. A warning may be needed if the storms move into the area. Be ready to seek shelter if severe weather threatens. LAT...LON 3913 9938 3943 9914 3943 9891 3913 9902 TIME...MOT...LOC 0127Z 212DEG 35KT 3905 9926 Fay
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 11:20 PM CDT | Special Weather Statement | GID | Thayer | 40 min |
| May 14, 12:26 AM CDT | Special Weather Statement | GID | Gosper | 49 min |
| May 14, 12:52 AM CDT | Special Weather Statement | GID | Phelps | 38 min |
| May 13, 8:28 PM CDT | Special Weather Statement | GID | Rooks | 47 min |
| May 13, 9:35 PM CDT | Special Weather Statement | GID | Mitchell | 25 min |
| May 13, 10:12 PM CDT | Special Weather Statement | GID | Mitchell | 48 min |
| May 13, 10:35 PM CDT | Special Weather Statement | GID | Osborne | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.